Wisconsin, 2003

High Wind and Strong Wind in Wisconsin, November 12 to 13, 2003

November 12 to 13, 2003 · NWS GRB · 4 events in 4 counties and zones

Strong winds developed across northern Wisconsin in the wake of a rapidly intensifying low pressure system that moved across Wisconsin and northern Lake Michigan. Scattered trees and power lines were downed by wind gusts of 45 to 55 mph that were recorded across much of northeast Wisconsin.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Strong winds developed across northern Wisconsin in the wake of a rapidly intensifying low pressure system that moved across Wisconsin and northern Lake Michigan. Scattered trees and power lines were downed by wind gusts of 45 to 55 mph that were recorded across much of northeast Wisconsin. Downed tree branches damaged vehicles in Manitowoc (Manitowoc co.), and downed power lines in Two Rivers (Manitowoc co.) and Manitowoc caused at least 500 customers to lose electrical service. The highest gust recorded was 78 mph at Northport Pier (Door co.) at 10:45 PM. Some other strong gusts included 52 mph at Manitowoc, 50 mph at Merrill (Lincoln co.), 48 mph at Sturgeon Bay (Door co.) and 47 mph at Rhinelander (Oneida co.) and Oshkosh (Winnebago co.). A downed tree caught fire in Antigo (Langlade co.) after it fell on a power line.Two teenage boys died after setting out in a boat on a duck hunting trip on Lake Winnebago (Winnebago co.). Waves as high as 6 feet were reported on the lake by the Winnebago county sheriff.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Nov 12, 3:00 PM CST, 2 hours earlier.

Area forecast discussion, Nov 12, 3:00 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
300 PM CST WED NOV 12 2003

.SHORT TERM...DEEPENING SURFACE LOW NOW OVER FAR NORTHEAST WI IN
ASSOCIATION WITH NEG TILTED TROF LIFTING NORTHEAST THROUGH THE WESTERN
LAKES. RAIN SHOWERS HAVE DEVELOPED OVER CWA THIS AFTERNOON AHEAD OF WIND
SHIFT/FRONT WITH LIGHT SNOW OVER NW WISCONSIN ASSOCIATED WITH COMMA
HEAD.  AN AREA OF HEAVIER PCPN MOVING OVER CENTRAL PORTIONS OF STATE
ATTM ASSOCIATED WITH DYNAMICS OF UPPER SYSTEM. PROBLEMS WITH FORECAST
TONIGHT...WINDS AND BRIEF BOUT OF PCPN. WILL GO WITH CATEGORICAL POPS
ALL AREAS FOR LATE AFTERNOON/EARLY EVENING AS PCPN ROTATES THROUGH CWA.
EXPECT LIGHT AMOUNTS WITH ONLY A DUSTING OF SNOW AS THE COLDER AIR WORKS
IN. THE EXCEPTION IS FOR NORTH CENTRAL. SITUATION NOT IDEAL FOR LAKE
EFFECT WITH WINDS IN COLUMN AVERAGING A BIT TOO WESTERLY. STRENGTH OF
WINDS WILL ALSO CUT DOWN ON RESIDENCE TIME OVER LAKE FOR AIR TO PICK UP
ENOUGH MOISTURE. BY THU MORNING...INVERSION DROPS TO AROUND 4K.  AMOUNT
OF 1 TO 3 INCHES PROBABLE BASED ON LES TABLE...BELOW ADVISORY
CRITERIA...THOUGH WITH WINDS WILL CONTINUE WINTER WEATHER ADVISORY.
GRADIENT TIGHTENING OVER AREA NOW AS LOW PULLS OUT TO THE NORTHEAST. 925
FLOW ON MODELS 40 TO 45 KTS THROUGH THE NIGHT. WIND ADVISORY STILL LOOKS
GOOD. WINDS SLACKEN OFF SOME THU.  WITH STRONG WINDS/CAA KEPT DIURNAL
CHANGES IN TEMPS SMALL EVEN WITH SUNSHINE ON THU.

.LONG TERM...RIDGE OF HIGH PRESSURE WILL SETTLE OVER THE REGION THURSDAY
NIGHT WITH CLEAR SKIES AND LIGHT WINDS. THIS WILL ALLOW TEMPERATURES TO
FALL INTO THE TEENS AND LOW 20S ACROSS MOST OF THE CWA WITH MID 20S NEAR
THE LAKE. MOS TEMPERATURES ALL IN THE BALLPARK FOR THIS PERIOD SO WILL
STICK WITH THE PREVIOUS FORECAST LOWS. TEMPERATURES SHOULD REBOUND ON
FRIDAY AS THE RIDGE MOVES EAST AND SOUTHWEST FLOW SLOWLY BEGINS AS THE
AFTERNOON WEARS ON. NGM AND AVN MOS TEMPERATURES SEEM TO BE RIGHT AS THE
ETA MOS TEMPS SEEM A BIT HIGH GIVEN ITS THE FIRST DAY BACK INTO THE
SOUTHWEST FLOW AND EVEN THAT IS PUT OFF UNTIL THE AFTERNOON.

A WEAK LOW WILL MOVE THROUGH ON SATURDAY WITH THE GFS PRODUCING SOME QPF
WHILE THE ETA IS DRY. GIVEN THE PREVIOUS FORECAST HAD PRECIPITATION AND
THE GFS STILL HAS QPF WILL LEAVE PRECIPITATION IN FOR THIS PERIOD. THE
RAIN SHOWERS WILL LINGER INTO AND END SATURDAY NIGHT AS THE BEST ENERGY
MOVES NORTH WITH THE WARM FRONT BY SUNDAY MORNING. SUNDAY AND SUNDAY
NIGHT WILL BE DRY AS THE LOW SLOWLY MOVES EASTWARD.

THE LOW AND ASSOCIATED COLD FRONT GET CLOSE ENOUGH ON MONDAY TO PRODUCE
SOME RAIN SHOWERS DURING THE DAY AS THE SOUTHERLY FLOW ALLOWS
TEMPERATURES TO WARM WELL INTO THE 40S. COLD AIR ADVECTION BEHIND THE
FRONT WILL MIX SOME SNOW OVER CENTRAL AND MAY CHANGEOVER TO ALL SNOW
OVER PARTS OF NORTH-CENTRAL WISCONSIN MONDAY NIGHT AND EARLY TUESDAY
MORNING. HOWEVER EAST-CENTRAL WISCONSIN WILL STILL BE ALL RAIN. MORE
COLD AIR ADVECTION AS WELL AS WRAP AROUND MOISTURE WILL MEAN MORE
PRECIPITATION FOR TUESDAY. MOST OF NORTH-CENTRAL WILL BE ALL SNOW WHILE
THE REST OF THE CWA WILL SEE A MIX OF RAIN AND SNOW. MOISTURE AT THIS
TIME SEEMS A BIT TOO LIMITED FOR ANY SIGNIFICANT ACCUMULATION.

ANOTHER RIDGE OF HIGH PRESSURE WILL KEEP SKIES CLEAR WITH NO
PRECIPITATION EXPECTED TUESDAY NIGHT AND WEDNESDAY.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...

SNOW AND BLOWING SNOW ADVISORY LATE THIS AFTERNOON THROUGH TONIGHT
WIZ005-

WIND ADVISORY THIS AFTERNOON AND TONIGHT
WIZ010>013-018>022-030-031-035>040-045-048>050-073-074-

&&

KURIMSKI/TE
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Nov 12, 6:15 AM CST, 10 hours 45 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-131215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
615 AM CST WED NOV 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AN INTENSIFYING STORM SYSTEM WILL BRING STRONG WINDS TO THE AREA THIS
AFTERNOON AND TONIGHT. WEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH
ARE POSSIBLE. A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE AREA WITH THE
EXCEPTION OF VILAS COUNTY WHERE A SNOW AND BLOWING SNOW ADVISORY IS
POSTED. SEVERAL INCHES OF SNOW ARE EXPECTED IN VILAS COUNTY WITH
CONSIDERABLE BLOWING AND DRIFTING SNOW.

 .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WINDS AND SNOW SHOWERS WILL DIMINISH EARLY THURSDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...THOUGH SPOTTERS
ARE ASKED TO RELAY WIND GUST AND SNOWFALL INFORMATION LATER TODAY AND
TONIGHT.

RDM
WWW.CRH.NOAA.GOV/GRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind, 1 high wind. Local standard time, as filed.

Strong Wind, Langlade

When
November 12, 5:00 PM CST to November 13, 2:00 AM CST
Where
Langlade forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$500
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

Strong Wind, Winnebago

When
November 12, 5:00 PM CST to November 13, 2:00 AM CST
Where
Winnebago forecast zone
Measured
41 kt (47 mph) measured gust
Deaths
2 direct, 0 indirect
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

Strong Wind, Manitowoc

When
November 12, 5:00 PM CST to November 13, 2:00 AM CST
Where
Manitowoc forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

High Wind, Door

When
November 12, 6:45 PM CST to November 13, 12:45 AM CST
Where
Door forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Winnebago2003-11-1216MaleBoatDirect
Strong Wind, Winnebago2003-11-1215MaleBoatDirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332391, 5332392, 5332393, 5332390.